[Skip to Content]
[Skip to Content Landing]
Article
November 7, 1990

Intracranial Hemorrhage: Cerebral Amyloid Angiopathy or Nasal Decongestants?

Author Affiliations

New York Medical College Valhalla

New York Medical College Valhalla

JAMA. 1990;264(17):2213. doi:10.1001/jama.1990.03450170061018
Abstract

To the Editor.—  I would like the physicians who were involved in the recent Questions and Answers discussion of the accountant with massive hemorrhage without apparent cause to reconsider their analysis.1 They are obviously overlooking an important issue that I believe represents the cause for this patient's sudden massive hemorrhage. According to the history, this 61-year-old man was taking nasal decongestants for 1 week prior to the hemorrhagic event. A number of reports document the association of intracerebral hemorrage with the use of nasal decongestants and similar over-the-counter products.2-4 Phenylpropanolamine, a synthetic sympathomimetic drug, is available in over-the-counter nasal decongestants and cold preparations. The mechanism of the hypertensive effect of phenylpropanolamine is thought to be related to a combination of α-adrenergic receptor stimulation and release of norepinephrine from nerve terminals. Brain infarction, vasculitis, headaches, seizures, and psychosis are additional neurological complications that have been confirmed as caused

×